How To Treat Bunions
March 29, 2013 – 12:00 am | No Comment
A bunion is a deformity that is mainly made up of a lateral deviation of the great toe which enlarges due to a tissue or a bone. It is a serious foot problem. These are formed within the foot and not on the surface of the foot. An arthritic condition and  a result of bone degeneration it is found as  a lump on the outside portion of the big toe. Bunions are seen near the joint of the toe and sometimes  [...]

Read the full story »

Home » Health News

Looming Doubts Over Xenical And Alli Weight-Reducing Drugs Causing Liver Damage

Submitted by on September 3, 2009 – 10:45 am3 Comments



The miasma hangs heavy over the rising reports of liver injury in patients consuming weight-loss medications like orlistat, vended under the name of prescription medicine Xenical and the past-the-counter drug Alli.

FDA has recently made an announcement regarding the detailed scrutiny of the thirty-two undesirable episodes of grave liver damage in those consuming orlistat that were observed during the time periods of 1999-2008, inclusive of twenty-seven cases that needed to be hospitalized and six of them with liver breakdown reported. FDA has made a notable finding that nearly thirty of the reported cases transpired outside the United States.

Xenical received FDA approval in 1999 while Alli got granted approval in 2007 as above-the-counter weight loss means for adult usage. Xenical is sold in close to hundred countries following approval.

The widespread cited unpleasant episodes comprised of yellowing of skin or in the white portion of the eyes –jaundice, feeling a sense of being weak and abdominal pain.

Meanwhile, FDA is reassessing the additional information supplied by orlistat manufacturers on the dubious liver damage cases. Though, the analysis of the furbished data is still underway by the FDA and it is still stating no explicit correlation between liver damage and the use of orlistat. FDA would soon make its findings public when the reassessment is concluded.

In the interim, FDA hasn’t advised any alterations in the prescription intake of either Xanical or Alli, stating that those consuming can continue the dose but seek medical assistance in case of displaying symptoms related to progress of liver damage, especially exhaustion or tiredness, high temperature, jaundice or brown coloured urination. There are several other indicators that could comprise of stomach pain, nauseous feeling, vomiting, faint coloured bowels, itchiness or plummeting appetite.

Roche that markets Xenical has firmly maintained that consumer safety is their top concern and they have been working in close tandem with the FDA in regards to the matter, with no evident changes being imposed in the prescription of its product.

GlaxoSmithKline that markets Alli has in the meanwhile emphasised that their drug is barely taken up by the blood as it operates exclusively in the gastro-intestinal tract, thus there would be no evident biological process that would point to Alli causing liver damage. They have maintained that their product has undergone stringent testing on more than thirty thousand patients and has undergone hundred clinical trials before being passed for market use. They point to the crucial pointer that generally obesity and excess weight have been known to be the harbinger of liver ailments.

Related Posts with Thumbnails

Popularity: 3% [?]

3 Comments »

Leave a comment!

Add your comment below, or trackback from your own site. You can also subscribe to these comments via RSS.

Be nice. Keep it clean. Stay on topic. No spam.

You can use these tags:
<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

This is a Gravatar-enabled weblog. To get your own globally-recognized-avatar, please register at Gravatar.

CommentLuv badge